Mississippi, 2013

Flash Flood in Mississippi, May 18, 2013

May 18, 2013 · NWS MEG · 1 event in 1 county or zone

A stationary front remained across Northern Mississippi during the early morning hours of May 18th, 2013. The front was a source of continuous development of convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front remained across Northern Mississippi during the early morning hours of May 18th, 2013. The front was a source of continuous development of convection. As a result, heavy rain fell in portions of North Mississippi which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 18, 3:59 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 18, 3:59 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 AM CDT SAT MAY 18 2013

.DISCUSSION...

THE MID SOUTH REMAINS POSITIONED ALONG THE EASTERN PERIPHERY OF A
BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE
SOUTHERN PLAINS EARLY THIS MORNING. A STATIONARY SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSISSIPPI EARLY THIS MORNING HAS BEEN
THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. THIS CONVECTION
HAS BEEN TRAINING SOUTHEASTWARD ALONG THE BOUNDARY...PRODUCING
AREAS OF HEAVY RAINFALL. THESE STORMS HAVE ALSO AT TIMES
APPROACHED SEVERE LIMITS OVER NORTHEAST MISSISSIPPI. THIS SURFACE
BOUNDARY SHOULD LIFT NORTHEASTWARD TODAY ACROSS THE REMAINDER OF
NORTH MISSISSIPPI INTO PORTIONS OF WEST TENNESSEE BY THIS
AFTERNOON. THIS BOUNDARY SHOULD REMAIN THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS THROUGH THE DAY. WESTERN PORTIONS OF
THIS BOUNDARY MAY REMAIN LESS ACTIVE AS THE UPPER RIDGING BUILDS
INTO WESTERN PORTIONS OF THE REGION AND A STRENGTHENING CAPPING
INVERSION STRENGTHENS CONVECTIVE INHIBITION (MLCIN).

THE AIRMASS WILL REMAIN MOIST AS DEWPOINTS RISE TO NEAR 70 DEGREES
IN THE VICINITY OF THE SURFACE BOUNDARY. THESE SEASONABLY HIGH
DEWPOINTS COMBINED WITH SURFACE HEATING SHOULD SUPPORT THE
DEVELOPMENT OF MODERATE INSTABILITY AS SBCAPES EXCEED 2500
J/KG...LI/S RANGE FROM -6C TO -8C...AND MID LEVEL LAPSE RATES
EXCEED 7.0 C/KM...IN THE VICINITY OF THE BOUNDARY AND ALONG THE
EASTERN PERIPHERY OF THE ADVANCING ELEVATED MIXED LAYER (EML).
IN ADDITION TO STRENGTHENING INSTABILITY...LATEST MODEL GUIDANCE
ALONG WITH 00Z REGIONAL SOUNDING DATA SUGGESTS A NORTHWESTERLY
ORIENTED MID LEVEL JET STREAK ON THE ORDER OF 30-40 KTS ALONG THE
EASTERN PERIPHERY OF THE UPPER RIDGE AND EXTENDING ACROSS EASTERN
PORTIONS OF THE FORECAST AREA TODAY. THIS COMBINATION OF
INSTABILITY AND MODEST DEEP LAYER SHEAR SHOULD SUPPORT STORM
ORGANIZATION AND ISOLATED SEVERE THUNDERSTORM POTENTIAL.
MULTICELLULAR CLUSTERS AND ISOLATED SUPERCELLS WILL BE POSSIBLE
WITH MAINLY A LOCALIZED DAMAGING WIND AND LARGE HAIL THREAT. LOW
LEVEL SPEED SHEAR REMAINS WEAK DESPITE A FAVORABLE VEERING PROFILE
SUPPORTIVE OF ROTATING STORMS. THIS SHOULD LIMIT ANY TORNADO
POTENTIAL EVEN THOUGH THE THREAT IS NON ZERO. ANY STRONGER STORM
ROTATION SHOULD BE LIMITED TO THE MID LEVELS OF THE STORM.

FURTHER TO THE WEST ACROSS EASTERN ARKANSAS INTO NORTHWEST
MISSISSIPPI THE RIDGING SHOULD KEEP ANY CONVECTION ISOLATED IN
NATURE AND BELOW SEVERE LIMITS TODAY. TEMPERATURES SHOULD WARM
WELL INTO THE 80S OVER THESE AREAS WHERE RIDGING IS STRONGER.

THE UPPER RIDGE WILL CONTINUE TO BUILD EAST LATER TONIGHT AND BE
CENTERED OVER THE MID SOUTH FOR SUNDAY INTO THE FIRST PART OF NEXT
WEEK. THIS WILL SUPPORT DRY WEATHER ALONG WITH VERY WARM AND HUMID
CONDITIONS.

A STRONGER SHORTWAVE IMPULSE EJECTING EASTWARD ALONG THE SOUTHERN
PERIPHERY OF AN UPPER LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS
THROUGH MID WEEK SHOULD MOVE OVER THE MID SOUTH LATER TUESDAY INTO
WEDNESDAY. THIS SHORTWAVE SHOULD OVERSPREAD AN UNSTABLE AIRMASS IN
PLACE AND SET THE STAGE FOR POTENTIAL SEVERE THUNDERSTORMS DURING
THIS TIME PERIOD. THIS SYSTEM WILL BE CLOSELY MONITORED OVER THE
NEXT SEVERAL DAYS AND ADDITIONAL INFORMATION WILL BE PROVIDED AS
MESOSCALE DETAILS ARE BETTER RESOLVED. AN ASSOCIATED COLD FRONT
SHOULD STALL OUT OVER THE AREA THROUGH THE END OF NEXT WEEK AS THE
UPPER SUPPORT PULLS OUT TO THE NORTHEAST. ISOLATED STORMS MAY
LINGER IN THE VICINITY OF THIS BOUNDARY. TEMPERATURES SHOULD
REMAIN NEAR SEASONAL AVERAGES THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

06Z TAF CYCLE

CONDS HAVE ALREADY DETERIORATED TO LIFR AT KMKL AND KTUP THIS
EVENING AND THIS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS INTO
EARLY SAT. CONDS ARE EXPECTED TO DETERIORATE AT KMEM AND KJBR OVER
THE NEXT SEVERAL HOURS. A BOUNDARY LIFTING ACROSS NORTH
MISSISSIPPI COULD PRODUCE SOME SHRAS AROUND KTUP SO INCLUDED A
VCSH THERE. LIFR/IFR CONDS WILL BEGIN TO IMPROVE AFT
18/14Z...EVENTUALLY TO VFR BY 18/17Z...CONTINUING THROUGH THE END
OF THE PERIOD. WINDS WILL BE LIGHT TONIGHT INCREASING TO SOUTH AT
7-8 KTS SAT AM.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  71  90  72 /  30  10  10  10
MKL  84  67  89  69 /  30  20  10  10
JBR  85  69  90  69 /  20  10  10  10
TUP  84  68  89  68 /  60  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CLAY-GREENE-
     LAWRENCE-MISSISSIPPI-RANDOLPH.

MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR DUNKLIN-
     PEMISCOT.

MS...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ALCORN-
     TISHOMINGO.

TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 18, 3:22 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SAT MAY 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 9 AM CDT THIS
MORNING FOR NORTHERN AND EASTERN PORTIONS OF THE MID SOUTH.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
ALONG AND EAST OF A LINE EXTENDING FROM BLYTHVILLE ARKANSAS TO
MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI. LOCALIZED DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY RAINFALL MAY
ALSO ACCOMPANY THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE MOVING EAST FROM THE SOUTHERN PLAINS NEXT
TUESDAY INTO WEDNESDAY MAY BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS TO THE MID SOUTH. PLEASE CONTINUE TO MONITOR THIS
STORM SYSTEM AND THE SEVERE THUNDERSTORM POTENTIAL OVER THE NEXT
COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS RECOMMENDED TODAY IN AREAS WHERE
ISOLATED SEVERE THUNDERSTORMS DEVELOP.

JLH

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pontotoc

When
May 18, 5:30 AM CST to 6:00 AM CST
Where
Pontotoc County, 1.04 mi SE of Pontotoc Co Arpt to 1.37 mi SSW of Pontotoc Co Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.269, -89.017

Heavy rain produced flash flooding in Pontotoc. Several streets were covered with water as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456297.